Alert archive / Nevada / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 59, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Oct 18, 2015, 4:13 PM PDT for Clark County, Nevada. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 18, 2015, 4:13 PM PDT (23:13 UTC)
- Expired
- Oct 18, 2015, 5:00 PM PDT
- In force
- 47 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Clark County, NV
The radar
The Las Vegas radar (KESX), 95 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 18, 4:43 PM PDT | HAIL 1.25 | Logandale, NV | PHOTO OF HAIL QUARTER TO HALF DOLLAR SIZE POSTED ON SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
641 WUUS55 KVEF 182313 SVRVEF NVC003-190000- /O.NEW.KVEF.SV.W.0059.151018T2313Z-151019T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 413 PM PDT SUN OCT 18 2015 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 500 PM PDT * AT 412 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF VALLEY OF FIRE...OR 13 MILES WEST OF OVERTON...AND MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... VALLEY OF FIRE HIGHWAY....LOGANDALE...OVERTON. THIS INCLUDES INTERSTATE 15 IN NEVADA BETWEEN MILE MARKERS 76 AND 96. PRECAUTIONARY/PREPAREDNESS ACTIONS... SOME ROTATION HAS BEEN OBSERVED WITH THIS STORM. ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 3639 11465 3651 11478 3677 11457 3655 11429 TIME...MOT...LOC 2312Z 219DEG 24KT 3647 11467 $$ OUTLER
2 follow-up statements
102 WWUS55 KVEF 182335 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 435 PM PDT SUN OCT 18 2015 NVC003-190000- /O.CON.KVEF.SV.W.0059.000000T0000Z-151019T0000Z/ CLARK NV- 435 PM PDT SUN OCT 18 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT FOR NORTHEASTERN CLARK COUNTY... AT 435 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LOGANDALE...OR NEAR MOAPA TOWN... MOVING NORTHEAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... MOAPA TOWN...OVERTON...MOAPA VALLEY...LOGANDALE AND VALLEY OF FIRE. THIS INCLUDES INTERSTATE 15 IN NEVADA BETWEEN MILE MARKERS 76 AND 96. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 3639 11465 3651 11478 3677 11457 3655 11429 TIME...MOT...LOC 2335Z 219DEG 24KT 3659 11455 $$ OUTLER
213
WWUS55 KVEF 182354
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
454 PM PDT SUN OCT 18 2015
NVC003-190004-
/O.EXP.KVEF.SV.W.0059.000000T0000Z-151019T0000Z/
CLARK NV-
454 PM PDT SUN OCT 18 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLARK COUNTY WILL
EXPIRE AT 500 PM PDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3639 11465 3651 11478 3677 11457 3655 11429
TIME...MOT...LOC 2309Z 219DEG 24KT 3659 11455
$$
OUTLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 3:35 PM PDT, 38 minutes earlier.
Area forecast discussion, Oct 18, 3:35 PM PDT, 38 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE LAS VEGAS NV 335 PM PDT SUN OCT 18 2015 .SYNOPSIS...A BROAD LOW PRESSURE SYSTEM MOVING ACROSS CALIFORNIA AND NEVADA WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO THE REGION THROUGH THIS EVENING...ALONG WITH A THREAT OF FLASH FLOODING. STORM COVERAGE WILL DIMINISH OVERNIGHT. ADDITIONAL UPPER LEVEL DISTURBANCES WILL PROVIDE UNSETTLED AND COOL CONDITIONS INTO THE MIDDLE OF THE COMING WEEK. && .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. A WIDE BAND OF THUNDERSTORMS EXTENDED FROM EASTERN SAN BERNARDINO UP THROUGH CLARK INTO LINCOLN COUNTIES THIS AFTERNOON. A SECONDARY BAND EXTENDED FROM CENTRAL INYO COUNTY UP THROUGH CENTRAL NYE COUNTY. THIS WAS GENERALLY PLAYING OUT AS FORECAST AND ONLY MINOR ADJUSTMENTS WERE NEEDED TO THE INHERITED POP/WX GRIDS. FOR THOSE TRYING TO FOLLOW THE SITUATION USING THE NWS LAS VEGAS RADAR...THE INTERMITTENT DATA OUTAGES ARE DUE TO A TELCO ISSUE AND THIS PROBLEM WILL NOT BE FIXED UNTIL MONDAY. THESE BANDS WILL CONTINUE PUSHING TO THE EAST THIS EVENING AHEAD OF VORT MAX EJECTING INLAND ASSOCIATED WITH THE BROAD INCOMING LOW WHICH WAS CENTERED OVER CENTRAL AND NORTHERN CALIFORNIA. CONVECTION WILL DIMINISH OVERNIGHT BEHIND THIS VORT MAX. A SHORTWAVE TROUGH OVER THE EASTERN PACIFIC NEAR 45N/135W WILL THEN DIVE DOWN THE BACK SIDE OF THE LOW PRESSURE SYSTEM MONDAY AND DIG IT TOWARD YUMA ARIZONA AS IT SPINS UP INTO A CLOSED LOW. THE SYSTEM WILL THEN CIRCULATE OVER THAT AREA THROUGH WEDNESDAY LEADING TO A CHANCE OF SHOWERS AND THUNDERSTORMS OVER MOHAVE...CLARK...LINCOLN AND EASTERN SAN BERNARDINO COUNTIES EACH DAY. TEMPERATURES WILL HOLD CLOSE TO CURRENT LEVELS...REMAINING A LITTLE BELOW NORMAL THROUGH THE MIDDLE OF THE WEEK. .LONG TERM...THURSDAY THROUGH SATURDAY. PATTERN SHOULD BECOME FAVORABLE FOR DRIER NORTHWEST FLOW...WHICH SHOULD HELP BRING RELIEF FROM A PROLONGED PERIOD OF UNSETTLED AND WET WEATHER. SHORTWAVES MOVING THROUGH THE FLOW COULD BRING ENHANCED WINDS TO THE REGION AT TIMES. OTHERWISE EXPECT CALMER AND SLIGHTLY WARMER CONDITIONS THAN THE FIRST HALF OF THE WEEK. && .AVIATION...FOR MCCARRAN...SOUTHWEST WINDS 12-16KTS WITH GUSTS TO 25. SHRA/TSRA WILL CONTINUE ACROSS THE LAS VEGAS VALLEY...INCLUDING IN AND AROUND THE KLAS TERMINAL THROUGH AT LEAST 01Z...PERSISTING A COUPLE EXTRA HOURS ON THE EAST SIDE OF THE VALLEY. CIGS OF 3-5K FEET ARE EXPECTED WITH THIS ACTIVITY ALONG WITH MOUNTAIN OBSCURATIONS. STORMS COULD BRING GUSTY WINDS IN EXCESS OF 35 KTS...AS WELL AS REDUCED VSBY...3 SM OR LESS...DUE TO HEAVY RAIN. SLIGHT CHANCES FOR SHRA/TSRA WILL CONTINUE THROUGH WEDNESDAY...MAINLY IN THE MOUNTAINS SURROUNDING THE VALLEY AND IN THE EASTERN CORRIDORS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...MULTIPLE BANDS OF SHOWERS AND SCATTERED THUNDERSTORMS HAVE DEVELOPED AND WILL CONTINUE TO PUSH TO THE EAST FOR THE REMAINDER OF THE AFTERNOON AND INTO EVENING...PARTICULARLY IN SOUTHERN NEVADA. ONE OR TWO OF THESE BANDS WILL PUSH INTO NORTHWEST ARIZONA DURING THE EVENING HOURS. GUSTS EXCEEDING 35 KTS ARE POSSIBLE WITH THUNDERSTORMS. CIGS WILL MAINLY BE 3K-6K FEET IN AND NEAR SHRA/TSRA OTHERWISE 6K-10K FEET. VSBY MAY BE REDUCED TO MVFR OR LOWER AND MOUNTAIN OBSCURATIONS ARE LIKELY IN AND NEAR ANY SHRA/TSRA. OUTSIDE OF TSRA EXPECT SOUTHWEST WINDS TO INCREASE TO 10- 20 KTS WITH GUSTS 20-30 KTS INTO THE EVENING. WINDS WILL BE LIGHTER ON MONDAY...AND MAINLY DIURNALLY DRIVE. CHANCES FOR SHRA/TSRA WILL CONTINUE INTO MID WEEK...MAINLY FROM LAS VEGAS EAST. && .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED ALTHOUGH SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && SHORT TERM...ADAIR LONG TERM...WOLCOTT AVIATION...CZYZYK FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Oct 18, 11:04 AM PDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1104 AM PDT SUN OCT 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 AM FLASH FLOOD 4 ESE AMARGOSA VALLEY 36.63N 116.33W
10/18/2015 NYE NV DEPT OF HIGHWAYS
THE NEVADA DOT REPORTED THAT US HIGHWAY 95 WAS CLOSED IN
BOTH DIRECTIONS BETWEEN MILE MARKERS 26 AND 27 DUE TO
FLASH FLOODING.
&&
JALocal storm report, Oct 18, 2:21 PM PDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
221 PM PDT SUN OCT 18 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM FLASH FLOOD 10 SW MERCURY 36.56N 116.12W
10/18/2015 NYE NV DEPT OF HIGHWAYS
SR-160/BLUE DIAMOND ROAD CLOSED IN BOTH
DIRECTIONS IN THE AREA OF MILE MARKER 36.0
(APPROXIMATELY ONE MILE SOUTH OF US95); DUE
TO SEVERE FLOODING. VIA NDOT
&&
CFSLocal storm report, Oct 18, 3:00 PM PDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT SUN OCT 18 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM FLASH FLOOD 10 N APEX 36.47N 114.95W
10/18/2015 CLARK NV DEPT OF HIGHWAYS
US-93 CLOSED IN BOTH DIRECTIONS
APPROXIMATELY 10 MILES NORTH OF THE I-15
INTERCHANGE DUE TO SEVERE FLOODING. VIA NDOT
&&
CFSLocal storm report, Oct 18, 3:09 PM PDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
309 PM PDT SUN OCT 18 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM FLASH FLOOD 11 E HIKO 37.61N 115.02W
10/18/2015 LINCOLN NV LAW ENFORCEMENT
WATER FLOWING OVER US93 IS STARTING TO WASH
PAVEMENT OUT AT MILE MARKER 63. WATER
CROSSING ROAD AT NUMEROUS LOCATIONS.
&&
CFSLocal storm report, Oct 18, 4:01 PM PDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
401 PM PDT SUN OCT 18 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM FLASH FLOOD HIKO 37.60N 115.22W
10/18/2015 LINCOLN NV LAW ENFORCEMENT
STATE ROUTE 318 AROUND HIKO WAS FLOODED.
WATER UP TO 6 INCHES DEEP FLOWING ACROSS THE
ROAD.
&&
NWS LAS VEGAS NV
IRIS SYSTEMThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 5:03 AM PDT | Areal Flood Advisory | VEF | Nye | 117 min |
| Oct 18, 8:06 AM PDT | Flash Flood Warning | VEF | Nye | 4 hr |
| Oct 18, 10:42 AM PDT | Severe Thunderstorm Warning | VEF | Lincoln | 48 min |
| Oct 18, 11:50 AM PDT | Flash Flood Warning | VEF | Esmeralda, Nye | 3 hr |
| Oct 18, 11:58 AM PDT | Flash Flood Warning | VEF | Nye | 3 hr |
| Oct 18, 12:05 PM PDT | Flash Flood Warning | VEF | Esmeralda | 3 hr |
| Oct 18, 12:25 PM PDT | Flash Flood Warning | VEF | Clark, Nye | 3 hr |
| Oct 18, 12:39 PM PDT | Severe Thunderstorm Warning | VEF | Lincoln | 51 min |
| Oct 18, 1:27 PM PDT | Severe Thunderstorm Warning | VEF | Lincoln | 33 min |
| Oct 18, 1:39 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Oct 18, 2:55 PM PDT | Flash Flood Warning | VEF | Clark, Lincoln | 4 hr |
| Oct 18, 3:07 PM PDT | Flash Flood Warning | VEF | Esmeralda, Nye | 3 hr |
| Oct 18, 3:25 PM PDT | Flash Flood Warning | VEF | Clark | 4 hr |
| Oct 18, 3:35 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Oct 18, 3:43 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 47 min |
| Oct 18, 4:52 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.